Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Marquette, MI

June 8, 2021Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 8, 2021, 5:16 PM EDT for Marquette County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 5:16 PM EDT (21:16 UTC)
Expired
Jun 8, 2021, 6:00 PM EDT
In force
44 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marquette County, MI

The radar

The Marquette radar (KMQT), 29 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:36 PM EDTTSTM WND DMG3 Wsw Gwinn, MINUMEROUS POWER OUTAGES REPORTED IN THE LITTLE SHAG LAKE AREA AS WELL AS ADDITIONAL MULTIPLE OUTAGES IN THE PRINCETON AND AREAS WEST IN FORSYTH TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS53 KMQT 082116
SVRMQT
MIC103-082200-
/O.NEW.KMQT.SV.W.0010.210608T2116Z-210608T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
516 PM EDT Tue Jun 8 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marquette County in north central Upper Michigan...

* Until 600 PM EDT.

* At 515 PM EDT, a severe thunderstorm was located near Gwinn, or 14
  miles southeast of Ishpeming, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gwinn, K. I. Sawyer Airport, Anderson Lake and Little Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4626 8764 4639 8754 4631 8731 4614 8745
TIME...MOT...LOC 2115Z 300DEG 7KT 4631 8751 

HAIL...1.00IN
WIND...60MPH
 
$$

Rolfson
2 follow-up statements
887 
WWUS53 KMQT 082136
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
536 PM EDT Tue Jun 8 2021

MIC103-082200-
/O.CON.KMQT.SV.W.0010.000000T0000Z-210608T2200Z/
Marquette MI-
536 PM EDT Tue Jun 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTH CENTRAL MARQUETTE COUNTY...

At 536 PM EDT, a severe thunderstorm was located near Gwinn, or 15
miles south of Ishpeming, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gwinn and Anderson Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4638 8755 4628 8735 4614 8745 4626 8764
TIME...MOT...LOC 2136Z 331DEG 5KT 4628 8755 

HAIL...1.00IN
WIND...60MPH
 
$$

Rolfson
807 
WWUS53 KMQT 082152
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
552 PM EDT Tue Jun 8 2021

MIC103-082202-
/O.EXP.KMQT.SV.W.0010.000000T0000Z-210608T2200Z/
Marquette MI-
552 PM EDT Tue Jun 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARQUETTE COUNTY
WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4638 8755 4628 8735 4614 8745 4626 8764
TIME...MOT...LOC 2152Z 300DEG 7KT 4627 8752 

$$

Rolfson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:18 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 8, 3:18 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
318 PM EDT Tue Jun 8 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 256 PM EDT TUE JUN 8 2021

Boundaries galore today as Upper Michigan has seen a few isolated
showers and thunderstorms develop. First was across the central with
remnant outflow from the western MCS late last night. This storm
decayed, leaving an outflow for additional storms to fire on across
Alger County. Finally a few more along the Lake Michigan lake
breeze, which sustained a small cell for a while in Menominee, but
quickly fell apart as lake breeze pushed through. Models are still
suggesting some convection to fire off across the central late this
afternoon. Evidence of the Lake Michigan lake breeze can be seen
across the central, with some cu starting to show up on GOES. A Lake
Superior breeze should be developing soon as well, which should
bring some additional convergence. Depending on what model soundings
you believe (I'm leaning towards the drier solns given lake of
diurnal cu), there is a small cap in play that may need the boundary
to initiate convection. If there's no conv., am thinking there will
be no CI as well. Even if storms to initiate, there's little to no
shear to play with as well to keep these storms going, unless a
storm latches on to a boundary. We should know in the next hour or
so if storms will occur or not.

Tonight, storm development early on will be key to see how long
convection lingers. Cold pool and outflow boundaries will be
required to kick off add'l convection given no upper-level support
and a warm front draped across MN/WI to our south. With some
increased low-level moisture and ongoing fog already over the lakes,
seems like some inland fog will develop tonight, particularly across
the central and east...and with the Keweenaw with some upslope.

For tomorrow, another day that is more or less the same as today and
yesterday. The exception will be as the ridge builds as the warm
front lifts northward, a ridge of sfc high pressure shifts into ern
Ontario, which brings an eastern wind component across the east. Did
lower Tds just a bit that way to account for this, and pcpn isn't
expected either. Models suggest the only chc for pcpn will be across
the wern interior in the afternoon as some add'l lake breezes and
diurnal heating occur.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM EDT TUE JUN 8 2021

Continuing with the broad ridging over the eastern two thirds of the
CONUS to start out the extended forecast. A weak wave traveling over
the top of this ridge will conjure up some showers and a few
thunderstorms for Thursday into Friday.

A much better defined short wave will move through southern Canada
over the weekend. Upper Michigan will get strafed by this wave...
again resulting in showers and isolated thunderstorms for
Saturday.

This short wave will help dig a trough over the eastern US with a
pronounced ridge developing over the western plains beginning next
week. So next week appears at this time will be dominated by a large
amplitude pattern that is not very progressive. This doesn't really
help with producing precipitation, but will moderate temperatures
closer to normal.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 143 PM EDT TUE JUN 8 2021

VFR conditions should prevail at KIWD/KCMX/KSAW thru this evening.
Isolated showers and thunderstorms are still expected to develop
across central Upper Michigan, but most activity is expected to
remain south of SAW, so SAW only has VCTS. Fog looks likely at KCMX
and KSAW tonight with light easterly flow and low-level moisture.
There is some uncertainty on how low vsbys go though. Looks like IFR
is likely at SAW, with MVFR/IFR at CMX. There is an outside chance
at LIFR vsbys at CMX. Some patchy ground fog at IWD is expected as
well.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 256 PM EDT TUE JUN 8 2021

Marine fog has developed and is expected to linger through much of
this week as a warm, humid airmass is in place. If any pcpn moves
over the lake, add'l development is likely. Tonight, models suggest
some more fog development as low-level moisture increases. Hard to
say how dense it gets given lake of pcpn. Otherwise winds of 20 kts
or less are expected through the longterm period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
  Dense Fog Advisory until 8 AM EDT Wednesday for LMZ248-250.

&&

SHORT TERM...JAW
LONG TERM...KFM
AVIATION...JAW
MARINE...JAW
Hazardous weather outlook, Jun 8, 4:04 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
404 PM EDT Tue Jun 8 2021

MIZ001>007-009>014-084-085-092015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
404 PM EDT Tue Jun 8 2021 /304 PM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Slight chance of thunderstorms in the south central early.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot weather is expected to last through Thurdsay. Take steps to
prevent heat exhaustion when outdoors, and never leave children or
pets in a hot car!

Thunderstorms are possible every day this week, mainly in the
afternoon. Best chance is Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-092015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
404 PM EDT Tue Jun 8 2021 /304 PM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Areas of dense fog are possible across th southeastern lake
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible across the lake Wednesday
night into Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-092015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
404 PM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Locally dense fog is possible across northern Lake Michigan
outside of the Bay of Green Bay. See the latest Marine Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Thursday night into Friday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KFM

In the hours before

Local storm report, Jun 8, 1:03 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
103 PM EDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     MARINE TSTM WIND WEST SUPERIOR (BUOY 450 47.34N 89.79W
06/08/2021  M45 MPH          LSZ263             MI   MESONET

            MESONET STATION 45006 36 N LAKE OF THE
            CLOUDS.

0722 AM     MARINE TSTM WIND ROCK OF AGES            47.87N 89.31W
06/08/2021  M58 MPH          LSZ263             MI   C-MAN STATION

            ROAM4.

0810 AM     MARINE TSTM WIND PASSAGE ISLAND          48.22N 88.37W
06/08/2021  M58 MPH          LSZ264             MI   C-MAN STATION

            PILM4.

0824 AM     TSTM WND GST     2 NW ROCK HARBOR LIGHTH 48.11N 88.61W
06/08/2021  M49 MPH          KEWEENAW           MI   MESONET

            MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.

0932 AM     MARINE TSTM WIND STANNARD ROCK           47.18N 87.22W
06/08/2021  E48 MPH          LSZ266             MI   C-MAN STATION

            STDM4.

&&

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:59 PM EDTMarine Dense Fog AdvisoryMQT13 hr
Jun 8, 3:05 PM EDTMarine Dense Fog AdvisoryMQT23 hr
Jun 8, 4:44 PM EDTSevere Thunderstorm WarningMQTMarquette31 min
Jun 8, 5:29 PM EDTSpecial Weather StatementMQTIron31 min
Jun 8, 5:46 PM EDTSevere Thunderstorm WarningMQTDickinson, Marquette44 min
Jun 8, 6:09 PM EDTSevere Thunderstorm WarningMQTDickinson36 min
Jun 8, 6:15 PM EDTSpecial Weather StatementMQTLuce30 min
Jun 8, 6:36 PM EDTSevere Thunderstorm WarningMQTDickinson39 min
Jun 8, 6:45 PM EDTSpecial Weather StatementMQTSchoolcraft30 min
Jun 8, 6:55 PM EDTSpecial Weather StatementMQTLuce35 min
Jun 8, 7:19 PM EDTSpecial Weather StatementMQTDickinson11 min
Jun 8, 7:41 PM EDTSpecial Weather StatementMQTLuce19 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.